The serum creatinine of my patient originally admitted for management of tense ascites is slowly rising. How concerned should I be?

Although the causes of increasing serum creatinine (SCr) in patients with cirrhosis are legion (eg, sepsis, acute tubular injury, and intravascular volume depletion due to over-diuresis, gastrointestinal bleed, or other causes), the most feared cause is often hepatorenal syndrome (HRS). HRS is a functional renal impairment that reflects the final pathophysiological stages of systemic circulatory impairment1, and significantly contributes to a worsening prognosis in patients with cirrhosis2. For example, without treatment, in patients whose SCr doubles in less than 2 weeks (type I HRS) the median survival is less than 2 weeks , while in those who develop a more gradual renal impairment (type II HRS) the median survival is 6 months3.

Physiologically, HRS is a culmination of significant vasodilation in the splanchnic arteries which, in time, leads to reduced organ perfusion due to a drop in the cardiac output. The associated increase in the activity of the renin-angiotensin-aldosterone and the sympathetic nervous systems contributes to sodium and water retention, and further exacerbates intra-renal vasoconstriction and ascites3.

The primary goal in the medical management of HRS is to increase splanchnic vascular resistance4, often by administering a combination of IV albumin, octreotide and other vasoconstricting agents (eg, midodrine, norepinephrine, or terlipressin [unavailable in US and Canada]).  Of interest, in addition to expanding the circulating plasma volume, albumin may have a vasoconstricting effect by binding to endotoxins, nitric oxide, bilirubin and fatty acids4!

 

References

  1. Arroyo V, Fernandez J, Gines P. Pathogenesis and treatment of hepatorenal syndrome. Semin Liver Dis 2008;28:81-95.
  2. Salerno F, Gerbes A, Ginès P, et al. Diagnosis, prevention and treatment of hepatorenal syndrome in cirrhosis. Gut. 2007 Sep;56(9):1310-8.
  3. Cardenas A, Gines P. A Patient with cirrhosis and increasing creatinine Level: What Is It and what to do? Clin Gatroenterol Hepatol 2009;7:1287–1291. 
  4. Baraldi O, Valentini C, Donati G, et al. Hepatorenal syndrome: Update on diagnosis and treatment. World J Nephrol. 2015;4:511-20.

Contributed by Alireza Sameie, Medical Student, Harvard Medical School

The serum creatinine of my patient originally admitted for management of tense ascites is slowly rising. How concerned should I be?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s